Touch and go

On the sixth of May, my Rhematologist prescribed low-dose Prednisone to help with my progressing RA. I'd been taking Plaquenil since the end of January and hadn't seen much change in my condition. So he suggested stopping the NSAID Relafen and starting with a daily steroid. I did not want to take steroids for several reasons. Weight gain was my primary concern, but it turned out to be groundless; I actually lost weight while taking it. The common side effects for Prednisone are insomnia, infection - I'm already at higher risk for that because of the Plaquenil - excess stomach acid production, excess appetite, and nervousness. However, I also wanted to feel better physically - the pain was difficult to manage, and the fatigue was almost impossible, so I said yes to Prednisone.

Initially, I did feel better. I was more physically able to keep up with my days. I had less stiffness, and the tendonitis in my right elbow went away entirely. Overall, I felt closer to normal physically than I had in a very long while. Unfortunately, my mental state worsened as much as my physical state improved. I have struggled with depression and anxiety for a long time. Last year, after my father died, I started taking a low dose of Zoloft daily, and that helped immeasurably. I felt normal for the first time in a long time. After a week of taking Prednisone, my depression returned with a vengeance, and anxiety was right on its heels.

At first, I thought my emotions were all over the place because I was approaching the one-year anniversary of my father's death, and I'm sure that did have a lot to do with it. Instead of being able to feel and release the grief, I nursed it, torturing myself with it for days. After that anniversary passed, I focused on a broken relationship and grieved that almost as intensely as I grieved my father. Only on weekends did I seem to have any respite. I didn't make a connection between that and Prednisone until this week.

My days began to take on a rhythm of peaks and valleys. I would be miserable from Monday through Friday afternoon. On Friday night I'd finally give up trying to sleep naturally and take melatonin. I'd sleep seven or eight hours and get up tired. Resting on the couch for a few hours usually helped, and then I'd move on into what was left of the day. Often, I wouldn't eat anything until two or three pm. Prednisone has to be taken with food to keep stomach acid production down, and I found myself forgetting to take the medication on the weekends because of my schedule changes. By Sunday night, I'd find my mood much improved. I thought it was due to having two days to rest and be alone with my angst. Monday morning I'd get up early, have breakfast, take my medication, and then head off to work. By 10 am, I'd be in tears again. 

I ran out of Prednisone on Friday. The pharmacy was closed by the time I remembered I needed a refill. I finally remembered to call it in on Sunday morning, but forgot to pick it up before six pm, when the pharmacy closed again. On Monday morning, I picked up the prescription and took one pill after breakfast. By that afternoon I could barely hold myself together. I could not stop thinking about things that were horribly hurtful. I felt as though I was obsessing and had no way to stop. And then something in my head clicked and I knew - it was the steroid that was causing all this depression and anxiety.

So I started reading, and found a long list of uncommon side effects of Prednisone that my doctor never talked to me about. They weren't listed on the pharmacy literature, either, but the list includes mood changes, paranoia, mental disturbance, depression, confusion, excitability, and personality changes. Uh, yeah. At what point do you think it would be important for someone taking Prednisone to know all this stuff? There are also a multitude of physical side effects no one told me about, and I found that I've been experiencing some of those, too. Blurred vision - more even than usual - muscle weakness, dizziness, nausea, excessive sweating, and numbness or tingling. There are more, but these are the ones I've noticed. 

I stopped taking Prednisone after Monday's dose. Today is Wednesday. Yesterday was physically painful, I admit. My shoulders and upper back ached fiercely from Monday night through the whole day yesterday. My right knee pops every time I bend or straighten it, and it still a little swollen. My joints hurt, especially my fingers and toes, and both hips. I miss the normal feeling Prednisone gave my body. On the other hand, I no longer steal glances toward my bed-side table where I keep a box full of medications and wonder which of those would kill me most swiftly. I have stopped crying and I don't feel that it would be better to die than to live with things the way they are. It's a trade off, I guess. 

I hope the day will come when my treatment team and I will find a happy medium - a medication regimen that will manage the pain and keep me mobile without turning me into a weeping wreck who is certain that death is preferable to all this pain. I admit, it was touch and go there for a while. I wasn't actively suicidal, but I was wondering why in the world I even bothered to hang on to life when everything was so terrible. I had to keep reminding myself that I did have things worth living for, but finally I found myself even questioning that. I am grateful to God that I figured out the connection between Prednisone and my depression. I'm not sure how much longer I would have been able to hold on. 

Comments

Popular posts from this blog

Prologue: The Pied Piper

The Importance of Access

Hope is in Short Supply